A 36-year-old man with non-Hodgkin's lymphoma received a daily 95 mg/m2 dose of epirubicin injection for 5 consecutive days. Five days later, he developed bone marrow aplasia, grade 4 mucositis and gastrointestinal bleeding. No signs of acute cardiac toxicity were observed. He was treated with antibiotics, colony-stimulating factors and antifungal agents and recovered completely. A 63-year-old woman with breast cancer and liver metastasis received a single 320 mg/m2 dose of epirubicin, which resulted in hyperthermia, multiple organ failure (respiratory and renal), lactic acidosis, increased lactate dehydrogenase and anuria, and death within 24 hours of administration.
Additional instances of administration of doses higher than recommended have been reported at doses ranging from 150 to 250 mg/m2. The observed adverse events in these patients were qualitatively similar to known toxicities of epirubicin. Most of the patients recovered with appropriate supportive care.
Very high single doses of Pharmorubicin may be expected to cause acute myocardial degeneration within 24 hours, and severe myelosuppression (mainly leukopaenia and thrombocytopaenia) within 10-14 days and also gastrointestinal toxic effects (mainly mucositis).
If an overdose occurs, supportive treatment (including antibiotic therapy, blood and platelet transfusions, colony-stimulating factors and intensive care as needed) should be provided until the recovery of toxicities. Delayed cardiac failure may occur up to 6 months after the overdose. Patients should be observed carefully and should, if signs of cardiac failure arise, be treated along conventional lines.
Epirubicin cannot be removed by dialysis.